To the Editor.—
Regarding the article1 concerning the eosinophilia-myalgia syndrome as a new clinical entity, one also must consider the serotonin syndrome as first described by Insel et al,2 who noted that increased serotonergic activity was associated with restlessness, unsteady gait, elevated temperature, hyperreflexia, myoclonic responses, and cardiac arrhythmias. This has been further observed by Kline et al3 in individuals taking tryptophan and serotonin uptake inhibitors.It is possible that the syndromes are different presentations of a similar underlying defect or alteration of serotonin metabolism.The clinical features of the eosinophilia-myalgia syndrome are generally peripheral in nature regarding the activity of serotonin, while those in the serotonin syndrome are central in origin. The serotonin syndrome occurs acutely following administration of tryptophan, frequently within hours, and resolves within 24 hours. The eosinophilia-myalgia syndrome has a more insidious/chronic course of weeks to years, with resolution often not certain. Therefore,
Leadbetter LM. Tryptophan. JAMA. 1990;264(8):969. doi:10.1001/jama.1990.03450080055016
Customize your JAMA Network experience by selecting one or more topics from the list below.